MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD HEMI HEAD 54MM; PROSTHESIS, HIP, HEMI-, FEMORAL, METAL

SMITH & NEPHEW ORTHOPAEDICS LTD HEMI HEAD 54MM; PROSTHESIS, HIP, HEMI-, FEMORAL, METAL
Catalog Number 74122554
Medical Device Problem Code Biocompatibility (2886)
Health Effect - Clinical Codes Fistula (1862); Unspecified Infection (1930); Fluid Discharge (2686); Metal Related Pathology (4530)
Date of Event 04/27/2021
Type of Reportable Event Serious Injury
Event or Problem Description
Us legal: it was reported that, after a left bhr-tha was performed on (b)(6) 2011 due to hypertrophic osteoarthritis, the patient experienced a left infection and inflammatory reaction due to elevated serum cobalt and chromium levels.This adverse event was treated with a left revision surgery on (b)(6) 2021, in which a spacer replacement/synovectomy, bone excision and a trochanteric osteotomy repair were performed.Patient's current health status is unknown.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Additional Manufacturer Narrative
It was reported that left revision surgery was performed due to infection and inflammatory reaction due to elevated serum cobalt and chromium levels.As of today, the implanted devices, all of which were used in treatment have not been returned for evaluation.A review of the historical complaints data for the devices concerned was performed using batch numbers, part numbers and the reported failure modes to evaluate patterns of repeated failures or defects.Similar complaints have been identified for the acetabular cup, this will continue to be monitored.In the absence of the actual device, the production records were reviewed for the device reportedly involved in this incident.The acetabular cup involved met manufacturing specifications upon release for distribution.Review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure mode and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the product and similar complaint events was performed.Following the review, no prior applicable escalation actions were identified.The available medical documents were reviewed.Although it was reported the serum cobalt and chromium levels were elevated, neither the levels nor laboratory reports were provided for review.Without the supporting lab/pathology results, imaging, and/or the analysis of the explanted components, the root cause of the reported events and intraoperative findings cannot be confirmed.It cannot be concluded that the reported clinical reactions were associated with a mal-performance of the implant or implant failure.Based on the available information, including the operative notes, we can confirm the reported complaint, however without further information our investigation remains inconclusive, and a definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.Should the device or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.
 
Additional Manufacturer Narrative
Corrected data: e1 (initial reporter name), h6 (health effect - clinical code).
 
Additional Manufacturer Narrative
H3, h6: it was reported that left revision surgery was performed due to infection and inflammatory reaction due to elevated serum cobalt and chromium levels.As of today, the implanted devices, all of which were used in treatment have not been returned for evaluation.A review of the historical complaints data for the devices concerned was performed using batch numbers, part numbers and the reported failure modes to evaluate patterns of repeated failures or defects.Similar complaints have been identified for the acetabular cup, this will continue to be monitored.In the absence of the actual device, the production records were reviewed for the device reportedly involved in this incident.The acetabular cup involved met manufacturing specifications upon release for distribution.Review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure mode and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the product and similar complaint events was performed.Following the review, no prior applicable escalation actions were identified.The available medical documents were reviewed.Per the surgical technique, the acetabulum is to be reamed to 1-3 mm less than the definitive acetabular component to be inserted depending on the patient¿s size and bone quality.However, the implantation operative report indicated the acetabulum was reamed to 60 mm, the exact size of the acetabular component.It is unknown if the increased reaming of the acetabulum led to accelerated wear and the reported elevated serum cobalt and chromium levels.Although it was reported the serum cobalt and chromium levels were elevated, neither the levels nor laboratory reports were provided for review.The intraoperative findings of draining wound site, devitalized skin and subcutaneous fat, seropurulent drainage and infected & indurated tissue from the acetabular interface is likely from an exogenous nature.It cannot be concluded that the reported clinical reactions were associated with a mal performance of the implant or implant failure.The patient impact is the infection, draining fistula, 2 stage revision and a subsequent 3rd revision.Based on the available information, including the operative notes, we can confirm the reported complaint, however without further information our investigation remains inconclusive, and a definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.Should the device or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.

Brand Name
HEMI HEAD 54MM
Common Device Name
PROSTHESIS, HIP, HEMI-, FEMORAL, METAL
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key14140541
Report Number3005975929-2022-00170
Device Sequence Number3986037
Product Code KWL
UDI-Device Identifier00885556071854
UDI-Public885556071854
Combination Product (Y/N)N
Initial Reporter StateKY
Initial Reporter CountryUS
PMA/510(K) Number
K062408
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2011
Device Explanted Year2021
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Consumer,Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 04/25/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date11/29/2013
Device Catalogue Number74122554
Device Lot Number08LW19933
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/22/2022
Supplement Date Received by Manufacturer09/13/2022
04/10/2024
04/24/2024
Initial Report FDA Received Date04/19/2022
Supplement Report FDA Received Date09/14/2022
04/17/2024
04/25/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured11/30/2008
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
71309115/SYN POR PLUS HA HO STEM SZ 15/11BM11660; 74222200/MODULAR SLEEVE {} PLUS 0MM12/14/10DT41994
Outcome Attributed to Adverse Event Hospitalization; Required Intervention; Other;
Patient SexUnknown